Tornadoes · United States · Missouri · 2009
EF0 tornado, (Sgf)Springfield Arp to Hickory Barren, Missouri, May 8, 2009
From (Sgf)Springfield Arp to Hickory Barren, this EF0 tornado ran 3.5 miles across Greene County on May 8, 2009, touching down at 8:21 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 8, 2009
- Touchdown
- 8:21 AM CDT (13:21 UTC)
- Lifted
- 8:25 AM CDT (13:25 UTC)
- On the ground
- 4 minutes
- Path length
- 3.5 miles (5.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Greene County
- Touchdown point
- 37.334, -93.328
- Lift-off point
- 37.359, -93.272
- Record number
- 0905080721-01
What the Weather Service recorded
An intense squall line impacted extreme southeast Kansas and the Missouri Ozarks with mainly damaging winds. However, 19 tornadoes along with large hail was also observed. Due to the straight line nature of the winds, damage was widespread and intense.
A National Weather Service storm survey revealed that an EF-1 tornado touched down in a field about one quarter of a mile west of the intersection of Willard Road and Farm Road 115. A house located along Farm Road 115 sustained heavy damage. A few outbuidlings at the same location were destroyed. The tornado crossed Highway 160, and lifted approximately two miles south of Fantastic Caverns.
A National Weather Service storm survey revealed that an EF-0 tornado touched down near the intersection of Highway 13 and Highway WW. The tornado tracked to the northeast over an intermittent path prior to lifting near the intersection of Highway H and Farm Road 148. The tornado damaged several outbuildings and trees along its path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS SGF issued a tornado warning for this county at 13:04 UTC, 17 minutes before the tornado touched down, in force until 13:51 UTC.
The county was under a severe thunderstorm watch, issued at 09:58 UTC and running to 14:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:00 UTC | 16:11 UTC | Flash Flood Watch | SGF |
| 09:58 UTC | 14:49 UTC | Severe Thunderstorm Watch | SGF |
| 11:54 UTC | 13:00 UTC | Severe Thunderstorm Warning | SGF |
| 12:03 UTC | 13:00 UTC | Severe Thunderstorm Warning | SGF |
| 12:47 UTC | 13:45 UTC | Severe Thunderstorm Warning | SGF |
| 12:52 UTC | 19:00 UTC | Flash Flood Warning | SGF |
| 13:04 UTC | 13:51 UTC | Tornado Warning | SGF |
| 13:12 UTC | 16:04 UTC | High Wind Warning | SGF |
| 13:45 UTC | 14:45 UTC | Severe Thunderstorm Warning | SGF |
| 17:57 UTC | 18:00 UTC | Flood Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 8, 6:55 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 8, 6:55 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 AM CDT FRI MAY 8 2009
...UPDATE TO AVIATION...
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
THE MCS ENTERING THE WESTERN CWA HAS NOW BECOME FORWARD
PROPAGATING WITH ITS FORWARD MOTION APPROACHING OR EXCEEDING 70
MPH. SEVERAL REPORTS OF 70 TO 80 MPH WINDS HAVE BEEN RECEIVED FROM
SOUTHEAST KANSAS. SEE NO REASON FOR THIS TREND NOT TO CONTINUE AS
THIS LINE BLASTS THROUGH SOUTHWEST MISSOURI GIVEN LATEST SHORT
TERM GUIDANCE. THE ATMOSPHERE CONTINUES TO SUPPORT THE POTENTIAL
FOR MESOVORTICES AND PERHAPS BRIEF TORNADOES AS PLENTY OF AMBIENT
AND STORM SCALE VERTICAL VORTICITY SOURCES ARE PRESENT. HAIL WILL
ALSO BE A CONTINUED THREAT GIVEN THE AMOUNT OF INSTABILITY AND
SHEAR PRESENT. EXTREME RAINFALL RATES...IN SOME CASES EXCEEDING
THREE INCHES PER HOUR...WILL ALSO POSE A SIGNIFICANT FLASH FLOOD
THREAT.
SCHAUMANN
&&
.DISCUSSION...
MAIN FORECAST CONCERN IS THE SEVERE MESOSCALE CONVECTIVE SYSTEM
THAT WILL IMPACT THE REGION THIS MORNING.
REGIONAL RADAR IMAGERY INDICATES THAT THIS MCS IS IN ITS BEGINNING
STAGES ACROSS CENTRAL KANSAS. LATEST OBJECTIVE ANALYSIS AND SHORT
TERM GUIDANCE DATA INDICATE AN ENVIRONMENT VERY FAVORABLE FOR A
FORWARD PROPAGATING MCS. THIS SHOULD FAVOR THESE STORMS
ACCELERATING TO THE EAST SOUTHEAST INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI SHORTLY BEFORE SUNRISE. THESE STORMS
WILL BE PROLIFIC WIND PRODUCERS...WITH 70 MPH WIND GUSTS EASILY
ATTAINABLE. ENOUGH INSTABILITY AND SHEAR ALSO EXIST FOR SOME LARGE
HAIL. THE ENVIRONMENT WILL ALSO BE SOMEWHAT FAVORABLE FOR
MESOVORTICES AND POSSIBLE TORNADOES. CURRENT THINKING IS THAT THIS
MCS WILL RACE ACROSS SOUTHERN MISSOURI...POSSIBLY CLEARING THE
FORECAST AREA BY 18Z. ONE GOOD THING ABOUT THIS TYPE OF MCS IS
THAT THE HEAVIEST RAINFALL WILL NOT LAST ALL THAT LONG. THE BAD
NEWS IS THAT RAINFALL RATES WITH THE LINE WILL BE RATHER INTENSE.
WILL THEREFORE LEAVE THE FLASH FLOOD WATCH INTACT. NOT SURE HOW
MUCH WE WILL WARM UP THIS AFTERNOON WITH THE WAKE PRECIPITATION
AND CLOUD COVER...BUT SOME BREAKS OUT WEST MAY ALLOW SOME
AFTERNOON WARMING.
WE MAY SEE A LEFT OVER SHOWER OR STORM TONIGHT ACROSS SOUTHERN
MISSOURI...BUT A PASSING COLD FRONT SHOULD TEND TO SHIFT MOST IF
NOT ALL ACTIVITY INTO ARKANSAS. CANNOT RULE OUT A SHOWER OR
PERHAPS AN ISOLATED THUNDERSTORM SATURDAY OVER SOUTHERN
MISSOURI...BUT THINK MOST AREAS WILL BE DRY. WE MAY SEE A SLIGHTLY
BETTER SHOT AT SHOWER ACTIVITY ON SUNDAY AS UPPER LEVEL ENERGY
TRAVERSES THE AREA. NOT LOOKING AT MUCH INSTABILITY...SO THINK
LIGHT SHOWERS WILL BE ABOUT ALL WE CAN MUSTER. MAINLY DRY WEATHER
AND SEASONABLE TEMPERATURES ARE EXPECTED TO START NEXT WORK WEEK
BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN BY MIDWEEK.
SCHAUMANN
&&
.AVIATION...
A SEVERE COMPLEX OF THUNDERSTORMS IS CURRENTLY APPROACHING
SOUTHWEST MISSOURI AND WILL PASS THROUGH KJLN AND KSGF BETWEEN 13
AND 16Z. IFR AND BRIEF LIFR CONDITIONS CAN BE EXPECTED WITH THE
STORMS. VERY STRONG WINDS WILL ALSO ACCOMPANY THE STORMS WITH
GUSTS OVER 40 KNOTS POSSIBLE. ONCE THE MAIN LINE PASSES...RAIN AND
THUNDERSTORMS WILL LAST A FEW MORE HOURS. EXPECT MVFR AND
OCCASIONAL IFR CONDITIONS WITH THIS ACTIVITY. FLIGHT CONDITIONS
WILL IMPROVE LATER THIS AFTERNOON. WE MAY SEE A STRATUS DECK
DEVELOP THIS EVENING BEHIND A PASSING COLD FRONT...BUT CONFIDENCE
IS TOO LOW TO GO WITH IFR CEILINGS AT THIS TIME.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.
&&Hazardous weather outlook, May 8, 4:35 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 AM CDT FRI MAY 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 435 AM CDT FRI MAY 8 2009 ...SEVERE THUNDERSTORMS EXPECTED THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH. HAIL TO THE SIZE OF GOLF BALLS. ISOLATED TORNADOES. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER 530 AM. THIS LINE WILL CONTINUE TO ACCELERATE EASTWARD INTO THE MISSOURI OZARKS... REACHING THE HIGHWAY 65 CORRIDOR AFTER 700 AM AND THE HIGHWAY 63 CORRIDOR AFTER 830 AM. DISCUSSION: AN INTENSE...SQUALL LINE OF THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP ACROSS CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. THE ATMOSPHERE AHEAD OF THIS LINE WILL REMAIN VERY MOIST AND UNSTABLE. WITH STRONG WIND SHEAR ASSOCIATED WITH THIS SYSTEM...THIS LINE OF STORMS WILL MOVE RAPIDLY EAST SOUTHEASTWARD THROUGH CENTRAL AND EASTERN KANSAS AND INTO WESTERN PORTIONS OF THE OUTLOOK AREA PRIOR TO SUNRISE. SEVERE WEATHER IS LIKELY WITH THIS LINE OF STORMS AS IT MOVES THROUGH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN 500 AM AND 1000 AM. INTENSE STRAIGHT LINE WIND GUSTS TO 70 MPH CAN BE EXPECTED ALONG WITH HAIL TO THE SIZE OF GOLF BALLS. GIVEN STRONG LOW LEVEL WIND SHEAR...ISOLATED TORNADOES EMBEDDED WITHIN THE SQUALL LINE ARE POSSIBLE. WHILE THIS LINE OF STORMS WILL MOVE QUICKLY ACROSS THE AREA THIS MORNING...HIGH RAINFALL RATES ARE EXPECTED DUE TO THE VERY MOIST ATMOSPHERE IN PLACE ACROSS THE REGION. RAINFALL RATES IN EXCESS OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE...WHICH WILL LEAD TO LOCALIZED FLASH FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. THUNDERSTORMS MAY LINGER NEAR THE ARKANSAS BORDER THIS AFTERNOON AND EVENING...HOWEVER THE OVERALL THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL IS EXPECTED TO DECREASE BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE OUTLOOK AREA THIS MORNING BEGINNING AT 530 AM ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI AND AFTER 700 AM FOR AREAS NEAR THE HIGHWAY 65 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN/SCHAUMANN
In the hours before
Local storm report, May 8, 8:09 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0809 AM HAIL IBERIA 38.09N 92.29W
05/08/2009 E1.25 INCH MILLER MO PUBLIC
&&
RUNNELSLocal storm report, May 8, 8:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
05/08/2009 GREENE MO TRAINED SPOTTER
TREE DAMAGE AND POWER OUT AT CAMPBELL AND PRIMROSE
&&
SRUNNELSLocal storm report, May 8, 8:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 2 S IBERIA 38.06N 92.29W
05/08/2009 E1.25 INCH MILLER MO LAW ENFORCEMENT
HAIL FALLING ALONG ALONG HIGHWAY 17.
&&
JSSLocal storm report, May 8, 8:18 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG 1 S MONETT 36.91N 93.93W
05/08/2009 BARRY MO EMERGENCY MNGR
OUTBUILDINGS DAMAGE
&&
KARDELLLocal storm report, May 8, 8:20 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND GST BATTLEFIELD 37.12N 93.37W
05/08/2009 M60 MPH GREENE MO NWS EMPLOYEE
GUST TO 60 MPH AT FF JUST SOUTH OF JAMES RIVER
&&
SRUNNELSLocal storm report, May 8, 8:21 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0819 AM TSTM WND GST SPRINGFIELD 37.20N 93.29W
05/08/2009 E70 MPH GREENE MO TRAINED SPOTTER
WINDS REPORTED AT BATTLEFIELD AND GLENSTONE IN
SPRINGFIELD.
&&
RUNNELSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
1.4 hours before the tornado, 67 km from the path. May 8, 2009.
- Mixed-layer CAPE
- 3210 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1747 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 9.0
- 0-3 km lapse rate
- 5.1 K/km
Springfield, MO (KSGF), 00:00Z
10.6 hours after it, 67 km from the path. May 9, 2009.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -113 J/kg
- Surface CAPE
- 1569 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Springfield radar (KSGF), 15 km away, was scanning. The volume nearest the touchdown began at 13:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:18 UTC | TORNADO | 2 Nw Brighton | Polk, MO | NWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH WINDS OF 95 MPH OCCURRED IN SOUTHERN POLK COUNTY. THE TORNADO WAS 250 YARDS WIDE AND TRACKED APPROXIMATELY SIX MILES ALONG AN INTERMITTENT PATH. THE TORNADO DAMAG |
| 12:39 UTC | TSTM WND DMG | 5 Nw Miller | Lawrence, MO | NWS STORM SURVEY TEAM DETERMINED THAT DAMAGING THUNDERSTORM STRAIGHT LINE WINDS OCCURRED IN THE COMMUNITY OF ROUND GROVE. THE WINDS DESTROYED A GARAGE AND A FEW OUTBUILDINGS...AND CAUSED PRIMARILY ROOF AND WINDOW DAMAGE |
| 12:45 UTC | TSTM WND DMG | 1 S Miller | Lawrence, MO | STATE ROUTE 39 CLOSED WITH DEBRIS OVER THE ROADWAY. TIME ESTIMATED |
| 12:45 UTC | TSTM WND DMG | 3 E Greenfield | Dade, MO | SHINGLE AND WINDOW DAMAGE TO A HOME...GARAGE LIFTED FROM FOUNDATION...AND BARN DESTROYED. TIME OF EVENT ESTIMATED |
| 12:45 UTC | TSTM WND DMG | 3 Ese Greenfield | Dade, MO | CARR CHAPEL ON STATE HIGHWAY O DESTROYED. TIME OF EVENT ESTIMATED |
| 12:45 UTC | TSTM WND DMG | 4 Ese Red Oak | Lawrence, MO | UTILITY DAMAGE |
| 12:45 UTC | TSTM WND DMG | 5 Se Pennsboro | Dade, MO | STATE ROUTE WW CLOSED WITH DEBRIS OVER THE ROADWAY |
| 12:50 UTC | TORNADO 1 | 4 Se Greenfield | Dade, MO | NWS GROUND SURVEY DETERMINED AN EF1 TORNADO WITH 90 MPH WINDS TOUCHED DOWN TO THE SOUTHEAST OF GREENFIELD ON MAY 8 2009. THE TORNADO...THE 20TH ACROSS THE SPRINGFIELD NWS COUNTY WARNING AREA...HAD AN INTERMITTENT 2 MILE |
| 12:55 UTC | TSTM WND GST 70 | Springfield | Greene, MO | |
| 13:00 UTC | TSTM WND DMG | 2 Nw Brighton | Polk, MO | BARN...HOME...AND OUTBUILDINGS DAMAGED. TIME OF EVENT ESTIMATED |
| 13:03 UTC | TSTM WND GST 60 | Ash Grove | Greene, MO | |
| 13:03 UTC | TORNADO | Republic | Greene, MO | |
| 13:06 UTC | TORNADO | 4 Se Willard | Greene, MO | A NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF-1 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF FARM ROAD 115 AND WILLARD ROAD. A HOUSE SUSTAINED HEAVY DAMAGE WHILE SEVERAL OUTBUILDINGS WERE DESTROYED. THE TO |
| 13:07 UTC | TORNADO | Republic | Greene, MO | TORNADO REPORTED ON THE GROUND JUST EAST OF REPUBLIC ON HWY 60 MOVING TOWARD SPRINGFIELD. DAMAGE IS OCCURRING. |
| 13:10 UTC | TSTM WND GST 0 | Battlefield | Greene, MO | WIND GUST TO 60 MPH AT FF JUST SOUTH OF JAMES RIVER |
| 13:10 UTC | TSTM WND GST 60 | Battlefield | Greene, MO | GUST TO 60 MPH AT FF JUST SOUTH OF JAMES RIVER |
| 13:10 UTC | NON-TSTM WND DMG | Greenfield | Dade, MO | TREES DOWN. BUILDING DAMAGE |
| 13:13 UTC | TSTM WND DMG | Springfield | Greene, MO | TREE DAMAGE AND POWER OUT AT CAMPBELL AND PRIMROSE |
| 13:14 UTC | TSTM WND GST 65 | 5 Nne Brookline | Greene, MO | |
| 13:15 UTC | TSTM WND DMG | Ozark | Christian, MO | ROOF DAMAGE TO RIVERSIDE NURSING HOME. 12 INCH TREE SNAPPED OFF |
| 13:15 UTC | TORNADO | Ebenezer | Greene, MO | NWS SURVEY HAS DETERMINED AN EF 0 TORNADO WITH A WIDTH OF 100 YARDS OCCURRED BETWEEN THE INTERSECTION OF HIGHWAY 13 AND WW AND THE INTERSECTION OF H HIGHWAY AND 56. THE WIND WAS ESTIMATED AT 80 MPH WITH A WIDTH OF 100 YA |
| 13:18 UTC | TSTM WND DMG | Charity | Dallas, MO | HOUSE FLATTENED WITH MULTIPLE 10 TO 12 INCH TREES DOWN |
| 13:18 UTC | TSTM WND DMG | Springfield | Greene, MO | INTERSECTION OF WALNUT AND GLENN. 5 INCH TREE LIMBS DOWN. MINOR ROOF DAMAGE |
| 13:18 UTC | HAIL 1 | Greenfield | Dade, MO | HAIL COVERING THE GROUND 2 TO 3 INCHES. WIND GUST TO 60 MPH |
| 13:18 UTC | TORNADO | 2 Nw Brighton | Polk, MO | NWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH WINDS OF 95 MPH OCCURRED IN SOUTHERN POLK COUNTY. THE TORNADO WAS 250 YARDS WIDE AND TRACKED APPROXIMATELY 8.5 MILES ALONG AN INTERMITTENT PATH. THE TORNADO DAMAG |
| 13:19 UTC | TSTM WND GST 70 | Springfield | Greene, MO | WINDS REPORTED AT BATTLEFIELD AND GLENSTONE IN SPRINGFIELD. |
| 13:20 UTC | TSTM WND DMG | 3 Ne Ash Grove | Greene, MO | GARAGE ROOF LIFTED AND THROWN INTO POWER SUBSTATION. |
| 13:21 UTC | TSTM WND DMG | 3 Se Greenfield | Dade, MO | LARGE TREES DOWN |
| 13:25 UTC | TSTM WND DMG | Morrisville | Polk, MO | MAJOR ROOF DAMAGE TO MORRISVILLE SCHOOL GYMNASIUM |
| 13:25 UTC | TSTM WND DMG | Pleasant Hope | Polk, MO | PLEASANT HOPE MIDDLE SCHOOL ROOF DAMAGED |
| 13:27 UTC | TORNADO | 3 Sw Charity | Webster, MO | *** 1 FATAL, 1 INJ *** NWS SURVEY HAS DETERMINED AN EF 2 TORNADO WITH A WIDTH OF 400 YARDS AND AN ESTIMATED WIND SPEED OF 130 MPH OCCURRED ALONG A 4 MILE INTERMITTENT PATH. 3 FRAME HOUSES WERE DESTROYED AND NUMEROUS OUTB |
| 13:30 UTC | TSTM WND DMG | 4 W Pittsburg | Hickory, MO | 12 INCH TREE ON SUMMER HOME |
| 13:30 UTC | TSTM WND DMG | Morrisville | Polk, MO | BARN ROOF REMOVED WITH MANY TREES DOWN |
| 13:30 UTC | TSTM WND DMG | Nixa | Christian, MO | 6 INCH TREE LIMBS DOWN |
| 13:30 UTC | TSTM WND DMG | Seymour | Webster, MO | MINOR DAMAGE TO MULTIPLE STRUCTURES IN SEYMOUR. |
| 13:30 UTC | TSTM WND GST 70 | Ash Grove | Greene, MO | TREES DOWN AT HIGHWAY T AND 45 |
| 13:30 UTC | TORNADO | 1 E Fordland | Webster, MO | 1 E FORDLAND MO WEBSTER...NWS SURVEY HAS DETERMINED AN EF 1 TORNADO WITH A WIDTH OF 400 YARDS AND ESTIMATED WIND SPEEDS OF 110 MPH OCCURRED ALONG A FOUR MILE PATH FROM HIGHWAY 60 ONE MILE EAST OF FORDLAND NORTHEAST TO DI |
| 13:30 UTC | TORNADO | 2 W Charity | Dallas, MO | *** 1 FATAL, 1 INJ *** NWS SURVEY HAS DETERMINED AN EF 2 TORNADO WITH A WIDTH OF 400 YARDS AND AN ESTIMATED WIND SPEED OF 130 MPH OCCURRED ALONG A 4 MILE INTERMITTENT PATH. 3 FRAME HOUSES WERE DESTROYED AND NUMEROUS OUTB |
| 13:30 UTC | TORNADO | Strafford | Greene, MO | I-44 AT THE 83 MILE MARKER POSSIBLE TORNADO OR STRONG WINDS OVERTURNED A SEMI. TORNADO WAS RAIN WRAPPED |
| 13:32 UTC | TSTM WND DMG | Springfield | Greene, MO | AT FR 115 AND HWY 60 A ROOF BLEW OFF A HOUSE AND OUT BUILDING |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 8, 2009
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 7:53 AM CDT | EF1 | Dade, MO | 1.9 | 100 | $35,000 | ||
| May 8 | 8:05 AM CDT | EF1 | Greene, MO | 3.9 | 100 | $1.0 million | ||
| May 8 | 8:14 AM CDT | EF1 | Greene, MO | 1.8 | 75 | $200,000 | ||
| May 8 | 8:16 AM CDT | EF1 | Polk, MO | 8.6 | 250 | $2.0 million | ||
| May 8 | 8:25 AM CDT | EF1 | Taney, MO | 12.3 | 880 | $2.6 million | ||
| May 8 | 8:38 AM CDT | EF1 | Webster, MO | 3.8 | 400 | $50,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.3 | 1,320 | $200,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.5 | 880 | $20,000 | ||
| May 8 | 8:41 AM CDT | EF2 | Dallas, MO | 4.3 | 400 | 2 | $2.0 million | |
| May 8 | 8:48 AM CDT | EF1 | Douglas, MO | 1.1 | 200 | $50,000 | ||
| May 8 | 8:48 AM CDT | EF1 | Ozark, MO | 1.6 | 440 | $200,000 | ||
| May 8 | 9:07 AM CDT | EF1 | Wright, MO | 3.8 | 440 | $50,000 | ||
| May 8 | 9:19 AM CDT | EF0 | Texas, MO | 6.8 | 200 | $50,000 | ||
| May 8 | 9:25 AM CDT | EF2 | Laclede, MO | 2.0 | 440 | $500,000 | ||
| May 8 | 9:28 AM CDT | EF3 | Howell, MO | 2.2 | 800 | $500,000 | ||
| May 8 | 9:35 AM CDT | EF2 | Howell, MO | 27.9 | 880 | 2 | $2.5 million | |
| May 8 | 9:35 AM CDT | EF1 | Howell, MO | 10.8 | 880 | $500,000 | ||
| May 8 | 9:40 AM CDT | EF1 | Texas, MO | 3.5 | 440 | $25,000 | ||
| May 8 | 10:25 AM CDT | EF1 | Reynolds, MO | 1.8 | 440 | |||
| May 8 | 11:20 AM CDT | EF0 | Perry, MO | 2.2 | 50 | $7,000 | ||
| May 8 | 11:30 AM CDT | EF1 | Jackson, IL | 3.1 | 100 | $80,000 | ||
| May 8 | 11:32 AM CDT | EF0 | Jackson, IL | 0.4 | 30 | |||
| May 8 | 12:05 PM CDT | EF0 | Madison, MO | 0.5 | 50 | |||
| May 8 | 12:10 PM CDT | EF1 | Madison, MO | 0.5 | 30 | |||
| May 8 | 1:12 PM CDT | EF0 | Jackson, IL | 0.1 | 40 | $10,000 | ||
| May 8 | 1:18 PM CDT | EF0 | Franklin, IL | 0.3 | 40 | |||
| May 8 | 1:40 PM CDT | EF0 | Clay, IA | 0.3 | 50 | |||
| May 8 | 1:45 PM CDT | EF1 | Franklin, IL | 5.5 | 150 | |||
| May 8 | 3:04 PM CDT | EF1 | Barren, KY | 5.8 | 30 | $50,000 | ||
| May 8 | 4:55 PM EDT | EF3 | Garrard, KY | 21.1 | 150 | 2 | 15 | |
| May 8 | 5:02 PM EDT | EF0 | McMinn, TN | 0.1 | 20 | |||
| May 8 | 4:15 PM CDT | EF1 | Fentress, TN | 2.6 | 50 | $150,000 | ||
| May 8 | 5:18 PM EDT | EF0 | Estill, KY | 0.3 | 50 | $15,000 | ||
| May 8 | 5:58 PM EDT | EF2 | Scott, TN | 4.5 | 200 | $90,000 | ||
| May 8 | 6:40 PM EDT | EF0 | Union, TN | 0.8 | 20 | |||
| May 8 | 7:15 PM EDT | EF2 | Claiborne, TN | 2.2 | 100 | |||
| May 8 | 7:36 PM EDT | EF1 | Grainger, TN | 9.4 | 100 | $15,000 | ||
| May 8 | 8:45 PM EDT | EF0 | Washington, TN | 0.1 | 20 | |||
| May 8 | 9:00 PM EDT | EF0 | Dickenson, VA | 0.6 | 100 | $5,000 | ||
| May 8 | 8:14 PM CDT | EF0 | Warren, IL | 0.5 | 25 | |||
| May 8 | 9:45 PM EDT | EF2 | Wise, VA | 1.7 | 120 | |||
| May 8 | 10:25 PM EDT | EF0 | Russell, VA | 0.1 | 20 | |||
| May 8 | 10:27 PM EDT | EF2 | Russell, VA | 1.1 | 250 | |||
| May 8 | 11:44 PM EDT | EF2 | Alleghany, NC | 4.9 | 200 | 6 | $200,000 | |
| May 8 | 11:46 PM EDT | EF1 | Alleghany, NC | 0.3 | 30 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.